Many prescription and nonprescription medicines can cause
abdominal pain by irritating the stomach lining, which can cause heartburn or
ulcerlike symptoms. Medicines that may cause these symptoms include:
Nonsteroidal anti-inflammatory drugs (NSAIDs),
Ibuprofen, such as
Naproxen, such as Aleve and Naprosyn.
Other medicines can cause abdominal cramping, diarrhea, or
constipation. Medicines that may cause these symptoms include:
Antidiarrheals, which can cause constipation and
Laxatives, which can cause diarrhea and
Antibiotics, such as ampicillin, amoxicillin,
tetracycline, cefuroxime, erythromycin, and clindamycin, which can cause
abdominal cramping and burning pain.
Iron supplements, which can
cause constipation, burning pain, and black stools.
Maalox, which can cause diarrhea and abdominal cramping.
Your health professional may be able to prescribe other
medicines if you are having abdominal pain caused by a medicine. There also may
be ways to take a medicine that will decrease the chance that it will cause
Primary Medical Reviewer
William H. Blahd, Jr., MD, FACEP - Emergency Medicine
How this information was developed to help you make better health decisions.